Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Got blood results. AST and ALT levels raised. What does this mean? Harm?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 8976 Questions
Hi. I just had blood work and got my results today. My AST/SGOT is 167. My ALT/SGPT is also 167. I am very worried. Are these considered very high numbers? What does this mean?
Posted Thu, 19 Apr 2012 in General Health
Answered by Dr. Praveen Tayal 1 hour later
Thanks for posting your query.
AST(Aspartate transaminase)and ALT(Alanine transaminase) levels at 167 are definitely raised. The commonest cause of the same in your age group is due to fat deposition in the liver called a fatty liver. This can happen both due to the consumption of alcohol as well as sedentary lifestyle. My first suggestion is to get an ultrasound of the upper abdomen done to rule out fatty liver.
XXXXXXX (non alcoholic steatohepatitis/ fatty liver) is basically excess fat deposition in the liver along with inflammation. It is usually suspected when the liver enzymes, ALT & AST are raised in the blood and there are no reasons to explain this rise. XXXXXXX most often occurs in people who are in their middle ages and are overweight/obese.

If fatty liver is found, then you need to restrict your alcohol intake (if you are taking any) and do some regular exercise like brisk walking for 45 min-1 hour daily. Ursodeoxychiloic acid (UDCA) is supposed to help in reducing the fatty liver.

I suggest you to consult a gastroenterologist and get it prescribed.

I hope this answers your query effectively.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Above answer was peer-reviewed by
Follow-up: Got blood results. AST and ALT levels raised. What does this mean? Harm? 25 minutes later
Hi. Thank you for the answer.
While I do drink wine sometimes, I am definitely not overweight. My husband and I work out every week day in a gym, I do an hour on the elliptical or the treadmill, and then a half hour of weights. On weekends we are avid hikers, kayakers, and snowshoers. We are both quite active and I could not be any more active.
Just how XXXXXXX is 167? My last blood tests 4 months ago showed my same readings at 98, but I was on entocort for my colitis. Could the entocort have made the numbers seem lower than they actually were?
I am working with a gastroenterologist for my colitis and liver numbers but it is fri. evening and I cant talk to him at least till Mon. and I am going to stress out all weekend unless I know exactly how XXXXXXX these numbers are. Can they go down on their own? Are these numbers dangerously high? What are side effects of the medication you mentioned and will it interfere with my other meds? I am on thyroid meds and am currently on Apriso for my colitis. When it is bad I go back on entocort.
But trust me, being sedentary is not a factor in this. I do drink wine but not what I thought was too much. I share a bottle with my husband on weekends and sometimes have a glass or two at dinner.
But I need to know, are my numbers of 167 considered dangerously high and showing a damaged liver?
Answered by Dr. Praveen Tayal 34 minutes later
Thanks for writing again.
The liver enzymes at 167 are not dangerously high. They do not indicate an irreversible liver damage. Please do not stress yourself out.
Alcohol intake is the most common cause fo such moderate rise in these enzymes. It is completely reversible after stopping alcohol use.
Entocort is not likely to alter the levels of liver enzymes towards a lower side.
Your gastro enterologist will decide if any drug treatment is actually needed or not.
Be reassured. This is not any life threatening condition or a major health issue.
Hope my answer is helpful.
Please accept my answer in case you do not have further queries.
Above answer was peer-reviewed by
Follow-up: Got blood results. AST and ALT levels raised. What does this mean? Harm? 50 minutes later
Hi. Thank you for your reassurance, it helps a lot. Just a few more questions.
1. You said it is irreversible when alcohol is stopped. Does that mean I can never have a glass of wine with my husband again? Does it mean no alcohol at all? If so that is fine but we do enjoy it on our deck in the summer, and at dinner when we dine out. I did not think that moderate drinking could cause problems like this, I am surprised.

2. I have been sick off and on a lot over the past few months. I mostly attribute it to my colitis. I get really, really nauseous, like a XXXXXXX down inside nausea that I cannot explain. I also have constant diarrhea, which I usually contribute to the colitis as well. Could the liver numbers I have contribute to these symptoms? The nausea is worse than the diarrhea. I dont have any pain or anything.

3. If I dont drink any wine for a while and the numbers go down, can I then have a glass or two sometimes with my husband without worrying about the numbers going up again?

4. I am taking some herbs that are supposed to help the liver, just started taking them today. Do you know of any that will help?

Sorry for all the questions. I guess this is all I get to ask for the money I paid, so if you could answer the questions one more time that would be great.
I wish to thank you again for your help, you have helped me to at least relax enough to get thru the weekend.
Answered by Dr. Praveen Tayal 14 hours later

Thanks again for writing back.

1.     Yes, the raised liver enzymes do come back to normal after stopping alcohol.

2.     After the liver functions are back to normal, you can have wine occasionally. But care should be taken not to involve in heavy alcohol consumption.

3.     Nausea might be related to the liver dysfunction and might partly result from colitis too. The symptom can overlap with both liver dysfunction and colitis.

4.     There are some effective hepatoprotective drugs that can help you including some herbs. It is best that you get these prescribed from your gastroenterologist after a careful assessment.

Hope I have answered all your queries. Please accept my answer if you do not have any further queries.

Wish you good health.

Take care and Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor